Hyperpigmentation of the tongue has been associated with several medications. A hyperpigmented tongue may result from increased melanin within the lingual mucosa.1 Blue lunula is most frequently caused by drug ingestion. We describe a 16-year-old Saudi Arabian girl who was receiving combination chemotherapy for spinal medulloepithelioma and developed lingual hyperpigmentation and blue lunula.
A 16-year-old Saudi Arabian girl presented with tongue and fingernail pigmentary changes for evaluation in July 2011. She was diagnosed with spinal medulloepithelioma in November 2007. She was initially treated with surgery; surgical intervention was also performed for 2 additional recurrences. The third surgery was followed by radiation therapy and a course of vincristine.
A new chemotherapy regimen was started on April 25, 2010, which included a cycle of cisplatin at 20 mg/m2, ifosfamide at 1.5 mg/m2, temozolomide at 160 mg/m2, and vincristine at 1.5 mg/m2 for 5 days. After 2 cycles, the patient was switched from ifosfamide to cyclophosphamide. In addition, after the second cycle, the patient received alternating treatments of vincristine, irinotecan, and temozolomide with cyclophosphamide, vincristine, and doxorubicin. Doxorubicin was subsequently discontinued because of pancytopenia, and the patientâ€™s therapy was switched to gemcitabine and docetaxel.
In May 2010, after receiving a cycle of combination chemotherapy, she noted dark spots on her tongue and changes in the color of her fingernails. Physical examination approximately 1 year after the patientâ€™s discovery of these mucosal and nail changes showed multiple black macules on the distal dorsal tip of her tongue (Figure 1). The thumb and fingernails had Beauâ€™s lines, longitudinal dark brown bands, and diffuse hyperpigmentation. In addition, all fingernails had blue lunula (Figure 2).
The patient was seen at follow-up after 6 months, in November 2011. The brown macules on her tongue had begun to spontaneously fade but were still present. Her fingernails still appeared dark; however, the lunulae were no longer blue and had returned to their normal color.
Single-agent and combination-drug antineoplastic therapy can be associated with medication-induced side effects. These included dermatologic sequelae presenting as changes of the hair, skin, mucous membranes, and nails. Our patient developed coincident dyschromia of the tongue and lunula.
Various chemotherapy agents cause tongue hyperpigmentation (Table 1). Single agents include adriamycin, capecitabine, cyclophosphamide, doxorubicin, and tegafur. None of these patients had nail changes.
Doxorubicin has also been shown to cause hyperpigmented tongue. After discontinuing the use of doxorubicin in a 41-year-old black woman who was being treated for breast cancer, the pigmentation faded; she was still receiving 5-fluorouracil and cyclophosphamide. It has been speculated that doxorubicin stimulates melanocyte-stimulating hormone (MSH).2 MSH levels vary among individuals of different skin phototypes, which may explain why only certain patients develop hyperpigmenta-